Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Binghamton, NY

July 1, 2001Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2001, 2:35 PM EDT for Sullivan County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2001, 2:35 PM EDT (18:35 UTC)
Expired
Jul 1, 2001, 3:30 PM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 011836
SVRBGM
PAC079-011930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
236 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 330 PM EDT.

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS...NEAR
  HARVEYS LAKE...OR ABOUT 5 MILES NORTHWEST OF SWEET VALLEY...MOVING
  EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHAVERTOWN AND DALLAS AROUND 245 PM EDT.
  SWOYERSVILLE AND FORTY FORT AROUND 250 PM EDT.
  LAFLIN AND INKERMAN AROUND 255 PM EDT.
  GLENDALE AROUND 300 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

WALDSTREICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:30 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 10:30 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 AM EDT SUN JUL 01 2001

WILL NOT PLAN ON ANY UPDATES TO FCST THIS MRNG AS ALL SYSTEMS GO FOR
A SEVERE WEATHER LAUNCH THIS AFTERNOON...ESP ACROSS NE PA WHERE HTG
CONTS TO DESTABILIZE THE AIR MASS.  MODIFICATION OF BUF SOUNDING
USING SHARP WITH 80/68 YIELDS CAPES OF 3200.  ALSO BUF RAOB SHOWS
MUCH BETTER WIND FIELD THAN YSTRDY WITH MEAN 0-6KM WIND AROUND 40
KTS.  UNIDIRECTIONAL PROFILE MEANS SPLITTING AND MULTICELL STORMS
TDY INSTEAD OF SPINNERS.  VIL 'O DAY IS ABOUT 45 TO 50.  DO NOT
EXPECT TOO MUCH SVR ACTIVITY OVR NRN CWA THIS AFTN THOUGH AS MRNG
CONVECTION WILL LAY DOWN A STABLE LYR WITH TOO MUCH CIN TO
OVERCOME.  ALSO DEBRIS CLDS FROM CONVECTION ACRS WRN NY LIKELY TO
PREVENT ADDITIONAL HTG THERE.  BEST PLACE FOR SVR STORMS OVR NE PA
WHERE UPPER 60S DWPTS AND TEMPS EXPECTED TO BE IN LOW 80S.  MAPS LI
ANALYSIS ALREADY SHOWS ABT -4 THERE.  CpONVECTION ACRS NRN TIER CO OF
PA NOW WILL PRODUCE OUTFLOWS TO HELP KICK OFF STORMS IN NE PA TOWARD
NOON.

.BGM...NONE.

RH

In the hours before

Special weather statement, Jul 1, 10:45 AM EDT, 3 hours 50 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-011800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT SUN JUL 1 2001

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL
NEW YORK UNTIL 200 PM...

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL NEW YORK THIS
MORNING INTO THE AFTERNOON AS A STRONG COLD FRONT SWEEPS INTO THE
AREA.  SOME OF THE STORMS WILL BECOME SEVERE CONTAINING LARGE HAIL
AND STRONG GUSTY WINDS.

ANOTHER AREA OF CONCERN FOR SEVERE WEATHER THIS AFTERNOON WILL BE
ACROSS NORTHEAST PENNSYLVANIA WHERE BREAKS IN THE CLOUDS HAVE
ALLOWED THE INSTABILITY TO INCREASE.  THERE IS THE POTENTIAL THAT
SEVERE WEATHER WATCHES MAY BE NEEDED FOR NORTHEAST PENNSYLVANIA FOR
THIS AFTERNOON.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...WINDS OF 58 MPH OR GREATER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS.

TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR P$OSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EDT
FOR MUCH OF CENTRAL NEW YORK.
Special weather statement, Jul 1, 11:36 AM EDT, 2 hours 59 minutes before
NYZ057-062-PAZ040-048-047-044-043-039-038-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1136 AM EDT SUN JUL 01 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

DELAWARE NY...
SULLIVAN NY...
WAYNE PA...
PIKE PA...
LUZERNE PA...
LACKAWANNA PA...
WYOMING PA...
SUSQUEHANNA PA...
BRADFORD PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TU3NE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.
Special weather statement, Jul 1, 2:19 PM EDT, 16 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-012201-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES:

IN CENTRAL NEW YORK:

BROOME                CAYUGA                CHEMUNG
CHENANGO              CORTLAND              MADISON
ONEIDA                ONONDAGA              OTSEGO
SCHUYLER              SENECA                STEUBEN
TIOGA                 TOMPKINS              YATES

THUNDERSTORMS WILL CONTINUE IN THIS AREA FOR THE REST OF THE
AFTERNOON BUT THEY ARE NOT EXPECTED TO BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH 8REMAINS IN EFFECT FOR NORTHEAST
PENNSYLVANIA AND DELAWARE AND SULLIVAN COUNTIES IN NEW YORK UNTIL
600 PM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:19 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca61 min
Jul 1, 12:30 PM EDTSevere Thunderstorm WarningBGMOnondaga60 min
Jul 1, 12:50 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida85 min
Jul 1, 1:15 PM EDTSevere Thunderstorm WarningBGMYates60 min
Jul 1, 1:45 PM EDTSevere Thunderstorm WarningBGMSullivan60 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.